Alert archive / Texas / Flash Flood Warnings in 2005

Flash Flood Warning 78, NWS Midland/Odessa, TX

August 14, 2005Pecos County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Aug 14, 2005, 2:26 PM CDT for Pecos County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 14, 2005, 2:26 PM CDT (19:26 UTC)
Expired
Aug 14, 2005, 5:30 PM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Pecos County, TX

The radar

The Midland/Odessa radar (KMAF), 150 km from the middle of the area, began a volume at 19:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 7.4 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2005-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1102 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2005-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1102 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
815 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMAF 141929
FFWMAF
TXC371-142230-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
226 PM CDT SUN AUG 14 2005

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  PECOS COUNTY IN SOUTHWEST TEXAS

* UNTIL 530 PM CDT

* AT 221 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED    
  WIDESPREAD THUNDERSTORMS AND VERY HEAVY RAINFALL OVER PECOS        
  COUNTY. THE HEAVIEST RAINFALL TOTALS AS ESTIMATED BY RADAR ARE IN  
  EXCESS OF 3 INCHES IN A SHORT PERIOD OF TIME OVER SOUTHERN AND     
  EASTERN PECOS COUNTY. 

FLASH FLOODING ALONG AREAS FROM U.S. HIGHWAY 385 TO U.S. HIGHWAY 285 
IS LIKELY. ADDITIONAL HEAVY RAINFALL IS FALLING IN VICINITY OF 
GIRVIN AND IMPERIAL. FLASH FLOODING IS POSSIBLE.

FLASH FLOODING OF CREEKS AND STREAMS... STREETS AND UNDERPASSES...LOW
WATER CROSSINGS... AND LOW LYING FARMLAND IS LIKELY. DO NOT DRIVE
ACROSS FLOODED ROADS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3053 10320 3011 10261 3029 10260 3031 10238
      3063 10240 3072 10184 3094 10193 3104 10235
      3134 10298 3076 10353

$$
1 follow-up statement
000 
WGUS74 KMAF 142155
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
454 PM CDT SUN AUG 14 2005

TXC371-142230-
PECOS-
454 PM CDT SUN AUG 14 2005

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 PM CDT FOR PECOS
COUNTY...

AT 452 PM CDT...THE PUBLIC REPORTED FLASH FLOODING IN IRAAN. UP TO 
HALF A FOOT OF WATER WAS REPORTED FLOWING THROUGH SEVERAL CITY 
STREETS. WIDESPREAD MODERATE RAINFALL CONTINUES OVER THE WARNED 
AREA. 

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND. MOST FLOODING DEATHS ARE PREVENTABLE. TURN
AROUND... DONT DROWN.


LAT...LON 3053 10320 3011 10261 3029 10260 3031 10238
      3063 10240 3072 10184 3094 10193 3104 10235
      3134 10298 3076 10353

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 14, 2:07 PM CDT, 19 minutes earlier.

Area forecast discussion, Aug 14, 2:07 PM CDT, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
207 PM CDT SUN AUG 14 2005

.SHORT TERM...
WIDESPREAD STORMS WILL CONTINUE INTO THE NIGHT TIME HOURS WITH THIS
DANGEROUS FLOOD SITUATION AS STORMS TRAIN ALONG A FRONTAL BOUNDARY.
RAINFALL IS TROPICAL IN NATURE AND VERY HEAVY WITH RADAR UNDER
ESTIMATING TOTALS.  WILL CONTINUE WITH LIKELY TO CATEGORICAL POPS
TONIGHT WITH FF WATCH RUNNING THROUGH SHORT TERM.  HAVE TO KEEP
DISCUSSION SHORT.

.LONG TERM...
GFS CONSISTENT IN EJECTING MORE SHORTWAVE ENERGY FROM THE OLD MEXICO
UPPER LOW MONDAY. SCATTERED SHOWERS AND STORMS WEST...NUMEROUS EAST
SHOULD HAVE NO PROBLEM DEVELOPING IN A MOIST AND UNSTABLE AIRMASS.
WILL EXTEND THE FLASH FLOOD WATCH FOR MUCH OF THE AREA MONDAY DUE
TO SATURATED GROUNDS AND ADDITIONAL STORM DEVELOPMENT ANTICIPATED.
ANOTHER SHEAR AXIS/SHORTWAVE TO IMPACT THE AREA AGAIN ON TUESDAY...
WILL KEEP THE CHANCE POPS GOING IN MOIST AND UNSTABLE AIRMASS.

A  DRYING TREND WILL COMMENCE WEDNESDAY THROUGH NEXT FRIDAY AS THE
UPPER HIGH ACROSS THE SOUTHERN UNITED STATES STRENGTHENS AND
BUILDS WESTWARD. WAS RELUCTANT TO DROP 10-20 POPS AS A SURFACE TO
700 MILLIBAR TROUGH WILL BE IN PLACE WITH AN UNSTABLE AIRMASS. IN
ADDITION ANOTHER NORTHERN STREAM COLD FRONT MAY APPROACH THE
REGION FRIDAY AND OR SATURDAY. MODELS HAVE BEEN INCONSISTENT WITH
THIS FEATURE.

LOWERED HIGH TEMPERATURES MONDAY AND TUESDAY WITH WET GROUNDS ABUNDANT
CLOUDS AND PRECIPITATION EXPECTED.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              68  78  67  88 /  90  60  40  30
CARLSBAD NM                67  78  63  91 /  60  50  30  30
DRYDEN TX                  70  80  69  91 /  80  50  40  30
FORT STOCKTON TX           68  78  68  89 /  90  50  40  30
GUADALUPE PASS TX          63  73  62  82 /  60  50  30  30
HOBBS NM                   66  76  64  89 /  50  50  30  30
MARFA TX                   61  72  58  81 /  70  50  30  40
MIDLAND INTL AIRPORT TX    68  77  67  88 /  90  50  40  30
ODESSA TX                  69  80  68  89 /  90  50  40  30
WINK TX                    70  82  69  95 /  90  50  30  40

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH UNTIL 6 AM MDT MONDAY FOR THE FOLLOWING ZONES:
     CENTRAL LEA COUNTY...EDDY COUNTY PLAINS...GUADALUPE
     MOUNTAINS OF EDDY COUNTY...NORTHERN LEA COUNTY...AND
     SOUTHERN LEA COUNTY.

TX...FLASH FLOOD WATCH UNTIL 4 PM CDT MONDAY FOR THE FOLLOWING ZONES:
     ANDREWS...BIG BEND AREA...BORDEN...CRANE...DAVIS/APACHE
     MOUNTAINS AREA...DAWSON...ECTOR...GAINES...GLASSCOCK...HOWARD...
     LOVING...MARFA PLATEAU...MARTIN...MIDLAND...MITCHELL...PECOS...
     PRESIDIO VALLEY...REAGAN...REEVES COUNTY AND UPPER TRANS
     PECOS...SCURRY...TERRELL...UPTON...WARD...AND WINKLER.

     FLASH FLOOD WATCH UNTIL 7 AM CDT MONDAY FOR THE FOLLOWING ZONES:
     GUADALUPE MOUNTAINS...AND VAN HORN AND HIGHWAY 54 CORRIDOR.

&&

72/12
Hazardous weather outlook, Aug 14, 4:54 AM CDT, 9 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
454 AM CDT SUN AUG 14 2005

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-142000-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
454 AM CDT SUN AUG 14 2005 /354 AM MDT SUN AUG 14 2005/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TODAY

HEAVY RAINS ARE EXPECTED ACROSS A LARGE PART OF THE AREA TODAY
AND TONIGHT. SOILS ARE NEAR SATURATION IN MANY PLACES AND
ADDITIONAL HEAVY RAINS WILL QUICKLY GENERATE RUNOFF. ACROSS
SOUTHEAST NEW MEXICO AND THE NORTHERN PERMIAN BASIN SHOWERS AND
STORMS WILL BE FAVORED TO DEVELOP IN VICINITY OF A SLOW MOVING
COLD FRONT TODAY. AS THE COLD FRONT MOVES SOUTH INTO THE PERMIAN
BASIN BY EVENING THE CHANCE FOR HEAVY RAIN WILL ALSO SHIFT SOUTH
AND EAST. ACROSS THE TRANS PECOS HEAVY RAINS ARE EXPECTED TO
RESULT IN FLOODING OF CREEKS...ARROYOS...AND RIO GRANDE
TRIBUTARIES. RIO GRANDE RIVER LEVELS ARE EXPECTED BECOME ELEVATED
BY TONIGHT. ALSO LOCAL DOWNBURST WINDS TO 60 MPH AND SMALL HAIL
WILL BE POSSIBLE WITH THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED OVER THE
OUTLOOK AREA ON MONDAY. THESE STORMS ARE NOT EXPECTED TO BE
SEVERE... HOWEVER HEAVY RAIN WILL BE POSSIBLE WITH SOME OF THE
STORMS. WITH THE GROUND ALREADY SATURATED...FLOODING OF LOW LYING
AND FLOOD PRONE AREAS WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...
LOCAL SPOTTER GROUPS AND EMERGENCY OFFICIALS SHOULD MONITOR THE
WEATHER CONDITIONS FOR POSSIBLE FLOODING PROBLEMS THROUGH MONDAY.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WWW.WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 7:48 PM CDTFlash Flood WarningMAFBrewster3 hr
Aug 14, 8:42 AM CDTFlash Flood WarningMAFScurry3 hr
Aug 14, 11:44 AM CDTFlash Flood WarningMAFScurry3 hr
Aug 14, 12:31 PM CDTFlash Flood WarningMAFWinkler3 hr
Aug 14, 12:52 PM CDTFlash Flood WarningMAFMidland3 hr
Aug 14, 1:33 PM CDTFlash Flood WarningMAFEctor3 hr
Aug 14, 2:06 PM CDTFlash Flood WarningMAFBorden3 hr
Aug 14, 2:40 PM CDTFlash Flood WarningMAFScurry6 hr
Aug 14, 2:42 PM CDTFlash Flood WarningMAFJeff Davis3 hr
Aug 14, 2:58 PM CDTFlash Flood WarningMAFCrane3 hr
Aug 14, 3:41 PM CDTFlash Flood WarningMAFMidland3 hr
Aug 14, 3:53 PM CDTFlash Flood WarningMAFGlasscock4 hr
Aug 14, 4:04 PM CDTFlash Flood WarningMAFTerrell3 hr
Aug 14, 4:41 PM CDTFlash Flood WarningMAFReagan3 hr
Aug 14, 6:18 PM CDTFlash Flood WarningMAFLoving3 hr
Aug 14, 6:28 PM CDTFlash Flood WarningMAFReeves3 hr

Nearby

Flash Flood Warnings in Texas, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.